Trying to explain brain zaps caused by weaning off Cymbalta and other SNRI’s is actually harder than trying to explain what it's like to be struck by lightning.
How does someone who hasn’t experienced it understand what it feels like, the sensation of a tiny electric bomb going off deep in the brain that makes a tingle run down your spine as you wonder whether you’re stroking out, maybe this is it, thanks for all the fish?
That, paired with another vertigo-inducing sensation: when I move my eyeballs, it feels like my brain is being left behind, and then is pulled slowly in the direction of my gaze — this also comes with its own little brain tingle.
Years ago, I suffered through Antidepressant Discontinuation Syndrome while I was getting off Effexor — a vile drug that should be banned from the Earth, in my humble opinion, for the physical and mental agony it wrought me.
People have said that getting off Effexor, Cymbalta, and Paxil, is as hard on your body and mind as getting yourself off heroin, and I believe it.
But there’s no rehab for antidepressants.
There’s no methadone to counteract my body’s aching need for these tiny little white beads of Cymbalta.
Four months ago I started weaning myself off Cymbalta.
The manufacturer only makes it in doses of 20, 30, and 60 milligrams, because they don’t even know or care what they are doing to the people they make the drugs for.
My doctor told me to just stop taking it. He said that my new antidepressant would “counteract the symptoms of withdrawal” and I would be fine, but of course I didn’t believe him.
Instead, I took to the internet and found thousands upon thousands of people who have gone through the same thing — this terrible withdrawal we were never warned about.
I mean, I never would have started taking these drugs if I had any idea what would happen when I tried to stop.
So I ordered a bag of empty gelatin capsules on Amazon and for the last four months I’ve slowly been taking out a couple of little white Cymbalta nuggets of doom every day.
They call it “titrating down” and it’s taken forever and I’m still not done.
There are so many little white balls in one of those capsules, I don’t even honestly know how many are in there. At first, I started by taking out five a day, and then ten a day for a week, and so on and so forth, until I started to get down to less than half my regular dose and started feeling some of those unwanted withdrawal effects — heart palpitations, brain and toe zaps, weird eye issues.
I know this is the right thing to do for my body and mind.
Scratch that, I THINK it’s the right thing to do, and I’m doing it anyway because I didn’t think Cymbalta was working as well as it could. Sadly, now that I’m almost off it and onto something else, I’m finding it actually worked better than the new medication.
Such is dealing with mental health. It’s a rollercoaster in the dark.
Please take my advice: Don’t ever stop taking an antidepressant without consulting your doctor AND the internet.
My doctor, a Yale-educated winner of awards, told me something that was not true and led me to days of great discomfort before I took my health into my own hands and found another way to get off the Cymbalta.
I know you’re supposed to trust your doctor, but… if you’ve already had a bad experience, you should also trust your gut.
Do your own research.
Don’t believe everything your doctor tells you to be the truth.
I stopped for a while, asking myself why I was writing this post.
Is it to complain about how a medication is making my life harder right now when it’s supposed to be making it better?
Is it because my mental health is in the toilet and I needed to talk about it for a little bit, reach out and maybe hear a “yeah, me too” to remind myself that I’m not crazy?
This rambling, lame medication drivel has its purpose: it’s a warning, a red flag, an IMHO PSA.
If it helps a single person, every word is worth it.